Illinois, 2022Flash Flood in Illinois, March 31, 2022
March 31, 2022 · NWS ILX · 1 event in 1 county or zone
A strong cold front brought widespread showers and thunderstorms to central Illinois from the afternoon of March 30th through the pre-dawn hours of March 31st. 24-hour rainfall totals ranged from 2 to 3 inches, which caused localized flash flooding of a few rural roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought widespread showers and thunderstorms to central Illinois from the afternoon of March 30th through the pre-dawn hours of March 31st. 24-hour rainfall totals ranged from 2 to 3 inches, which caused localized flash flooding of a few rural roads. A man tried to drive across a flooded roadway southwest of Shelbyville in Shelby County at around 7:30am CDT on March 31st. His vehicle stalled, and he was swept away by the current when he exited. His body was recovered in a drainage creek on April 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 30, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1155 PM CDT Wed Mar 30 2022
.SYNOPSIS...
Issued at 841 PM CDT Wed Mar 30 2022
Showers will continue tonight through much of Thursday as an
upper level low lingers over the area. With colder air moving into
the area, some of these showers may mix with or change to snow at
times Thursday morning, with no accumulation expected. Expect
lows tonight in the mid and upper 30s most areas, and highs
Thursday only in the lower to mid 40s. Brisk winds from the west
to northwest will arrive tonight and continue through Thursday. A
dry and slightly warmer day is expected Friday.
&&
.UPDATE...
Issued at 841 PM CDT Wed Mar 30 2022
Updated PoPs to reflect higher likelihood later this evening as
another upper level shortwave rotates through the main upper level
trough, with only a small gap behind a stratiform and heavier
precipitation area moving off to the northeast associated with a
strong shortwave from this afternoon/evening. Also reduced min
temperatures tonight a degree or two given slightly cooler recent
temperature trends and model forecasts. Have also trimmed thunder
mention with all forecast instability ended for the present time
and lightning absent in detection network. The shortwave
approaching for late this evening does have some forecast
instability clipping southeast IL, and recent lightning detected
near the MO bootheel, so have kept slight chance thunder in SE
IL. Otherwise, forecast into Thursday looks good with continued
chances for light precipitation into Thursday with a mix of snow
developing overnight, consistent with upstream obs over IA this
evening.
&&
.SHORT TERM...(This evening through Thursday night)
ISSUED AT 318 PM CDT Wed Mar 30 2022
A weather system will continue to bring rain and isolated
thunderstorms to eastern and southeastern Illinois late this
afternoon into early this evening. This system is becoming
negatively tilted per satellite loops and this is leading to an
intensification of some of the stronger lines across parts of the
mid Miss valley. Some of the stronger storms could get into
southeast IL in a couple of hours but only last a couple of hours.
Even after the system moves east of the area this evening, areas
of rain will continue tonight. As the mid level trough rotates
through the CWA, scattered rain or snow showers will occur
tomorrow through tomorrow evening. Highs could reach into the
lower 40s, but atmosphere will be cold enough for snow showers as
well. No snow accumulation is expected. The mid level trough will
push east of the area tomorrow evening, leaving the rest of Thur
night dry.
Winds will remain gusty late this afternoon and evening, mainly
east of I-57. So have trimmed the advisory for the remainder of
the forecast and kept it going for areas along and east of a
Danville to Effingham line. Advisory criteria winds (45 mph) have
been reached at a handful of sites across the CWA and think those
higher winds right off the surface can still mix down late this
afternoon. Will reevaluate in a few hours and with winds likely
decreasing after a few hours, will likely end the advisory before
current expiration time.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 318 PM CDT Wed Mar 30 2022
After the current system, dry weather is expected Friday into
Friday evening. However, this will be short-lived as another
weather system moves across the area late Friday night through
Saturday. Then another brief dry period is expected for through
Sunday, before an active weather period returns for the first half
of next week. Temps will warm through the extended period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1155 PM CDT Wed Mar 30 2022
Numerous rain showers will continue over the central IL terminals
after 06Z, diminishing from southwest to northeast, then
additional rain and possibly a mix of snow will arrive during the
morning. Precipitation will taper off after 00Z. IFR cigs will be
the most common through 14Z, with some local LIFR, improving to
MVFR after 13Z-16Z, and ultimately VFR after 02Z-04Z. Vsbys will
be predominantly MVFR, although some local variations will be
likely. Winds WNW 14-18 kts with gusts 20-30 kts overnight,
decreasing to around 10 kts after 21Z.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...37
SYNOPSIS...37
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...37
Hazardous weather outlook, Mar 30, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
321 PM CDT Wed Mar 30 2022
ILZ027>031-036>038-040>045-047>055-061-312030-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Woodford-
321 PM CDT Wed Mar 30 2022
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Showers and isolated thunderstorms will be likely this evening.
Minor flooding will continue along the Illinois River downstream
from Havana.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Flooding will continue along the Illinois River through the middle
of next week. For the latest river levels, visit
water.weather.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ046-056-057-062-063-066>068-071>073-312030-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-Vermilion-
321 PM CDT Wed Mar 30 2022
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
A few severe thunderstorms are possible late this afternoon into
the evening, mainly for locations south of Interstate 70.
Damaging straight line wind gusts exceeding 60 mph will be the
main hazard accompanying these storms, though a brief tornado
cannot be ruled out. The threat for severe weather will end prior
to 10 pm.
Otherwise, gusty non-thunderstorm winds may gust up to 45 mph at
times through this evening before subsiding.
Minor flooding will continue along portions of the Wabash River.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Minor flooding will subside along the Wabash River by early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested until 10 pm this evening for
counties along and south of Interstate 70..
MJA
In the hours before
Local storm report, Mar 30, 6:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN TEUTOPOLIS 39.13N 88.48W
03/30/2022 M1.07 INCH EFFINGHAM IL MESONET
MESONET STATION FW1289 TEUTOPOLIS.
1245 PM HEAVY RAIN 2 NW OAKFORD 40.12N 89.98W
03/30/2022 M1.13 INCH MENARD IL MESONET
MESONET STATION OKFI2 1.9 NW OAKFORD.
0630 PM HEAVY RAIN 2 NW LOVINGTON 39.73N 88.66W
03/30/2022 M1.13 INCH MOULTRIE IL MESONET
MESONET STATION WORI2 2.0 NW LOVINGTON.
0700 PM HEAVY RAIN 2 SSE URBANA 40.08N 88.19W
03/30/2022 M1.18 INCH CHAMPAIGN IL MESONET
MESONET STATION FW0668 URBANA.
0630 PM HEAVY RAIN CHESTERVILLE 39.70N 88.39W
03/30/2022 M1.20 INCH DOUGLAS IL MESONET
MESONET STATION CTVI2 1.5 NE CHESTERVILLE.
0614 PM HEAVY RAIN ALTAMONT 39.06N 88.74W
03/30/2022 M1.22 INCH EFFINGHAM IL MESONET
MESONET STATION ALTCM ALTAMONT.
0653 PM HEAVY RAIN 1 SE WILLARD AIRPORT 40.03N 88.27W
03/30/2022 M1.22 INCH CHAMPAIGN IL ASOS
ASOS STATION KCMI WILLARD AIRPORT.
0700 PM HEAVY RAIN NWS LINCOLN 40.15N 89.34W
03/30/2022 M1.24 INCH LOGAN IL OFFICIAL NWS OBS
0615 PM HEAVY RAIN SULLIVAN 39.60N 88.61W
03/30/2022 M1.25 INCH MOULTRIE IL MESONET
MESONET STATION SULVN SULLIVAN.
0600 PM HEAVY RAIN 2 SE COWDEN 39.23N 88.84W
03/30/2022 M1.27 INCH SHELBY IL MESONET
MESONET STATION CWDI2 1.6 SE COWDEN.
0654 PM HEAVY RAIN 1 E DECATUR AIRPORT 39.83N 88.85W
03/30/2022 M1.27 INCH MACON IL ASOS
ASOS STATION KDEC DECATUR AP.
0605 PM HEAVY RAIN 1 WNW FLORA 38.67N 88.50W
03/30/2022 M1.28 INCH CLAY IL MESONET
MESONET STATION FW5304 FLORA.
0655 PM HEAVY RAIN EFFINGHAM COUNTY AIRPOR 39.07N 88.53W
03/30/2022 M1.28 INCH EFFINGHAM IL AWOS
AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.
0659 PM HEAVY RAIN ALTAMONT 39.06N 88.74W
03/30/2022 M1.33 INCH EFFINGHAM IL MESONET
MESONET STATION ALTCM ALTAMONT.
0630 PM HEAVY RAIN 2 SE COWDEN 39.23N 88.84W
03/30/2022 M1.34 INCH SHELBY IL MESONET
MESONET STATION CWDI2 1.6 SE COWDEN.
0645 PM HEAVY RAIN 2 W SIDNEY 40.02N 88.10W
03/30/2022 M1.36 INCH CHAMPAIGN IL MESONET
MESONET STATION EW3403 SIDNEY.
0700 PM HEAVY RAIN SULLIVAN 39.60N 88.61W
03/30/2022 M1.37 INCH MOULTRIE IL MESONET
MESONET STATION SULVN SULLIVAN.
0605 PM HEAVY RAIN 2 SW CHESTERVILLE 39.69N 88.42W
03/30/2022 M1.39 INCH DOUGLAS IL MESONET
MESONET STATION FW5656 ARCOLA.
0603 PM HEAVY RAIN SHELBYVILLE 39.41N 88.81W
03/30/2022 M1.45 INCH SHELBY IL MESONET
MESONET STATION AT671 SHELBYVILLE.
0630 PM HEAVY RAIN 1 NW COOKS MILL 39.58N 88.41W
03/30/2022 M1.50 INCH COLES IL MESONET
MESONET STATION COKI2 COOKS MILL.
0655 PM HEAVY RAIN 1 WNW FLORA 38.67N 88.50W
03/30/2022 M1.53 INCH CLAY IL MESONET
MESONET STATION FW5304 FLORA.
0653 PM HEAVY RAIN SHELBYVILLE 39.41N 88.81W
03/30/2022 M1.65 INCH SHELBY IL MESONET
MESONET STATION AT671 SHELBYVILLE.
0653 PM HEAVY RAIN 1 SE COLES COUNTY AIRPO 39.47N 88.27W
03/30/2022 M1.66 INCH COLES IL ASOS
ASOS STATION KMTO COLES COUNTY MEM AP.
0655 PM HEAVY RAIN 2 SW CHESTERVILLE 39.69N 88.42W
03/30/2022 M1.76 INCH DOUGLAS IL MESONET
MESONET STATION FW5656 ARCOLA.
&&Local storm report, Mar 30, 6:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 3 WSW HOMER 40.01N 88.01W
03/30/2022 M1.76 INCH CHAMPAIGN IL MESONET
MESONET STATION 7287D 3 WSW HOMER.
0730 PM HEAVY RAIN 5 SE SULLIVAN 39.55N 88.54W
03/30/2022 M2.08 INCH MOULTRIE IL TRAINED SPOTTER
&&Local storm report, Mar 30, 11:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1239 AM CDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 2 E BLOOMINGTON 40.48N 88.96W
03/30/2022 M1.50 INCH MCLEAN IL NWS EMPLOYEE
RAINFALL SINCE 10 AM TODAY.
&&Flash Flood, Shelby
- When
- March 31, 12:00 AM CST to 12:00 PM CST
- Where
- Shelby County, 2.39 mi S of Shelby Co Arpt to 0.87 mi SE of Shelby Co Arpt
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.365, -88.847
A man tried to drive across a flooded road near the intersection of 1600 East and County highway 26 southwest of Shelbyville on the morning of March 31st. His car was pushed off the road by the current, and he was swept away after exiting the vehicle. 24-hour rainfall in the area ranged from 2.5 to 3 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, March 31, 20222 deaths · 1 injured · $615,000 · EF3 · 16 events
- Tornadoes and Damaging Wind in North Carolina, March 31, 2022$715,000 · EF2 · 4 events
- Winter Weather in Kansas, March 31, 20221 death · 1 event
- Tornado and Damaging Winds in Pennsylvania, March 31, 2022$10,000 · EF2 · 14 events
- Tornado in Pennsylvania, March 31, 20221 injured · $300,000 · EF1 · 1 event
- Strong Wind in Georgia, March 31, 2022$500,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 31, 2022$124,000 · 1 in hail · 29 events
- Tornadoes in Virginia, March 31, 2022$220,000 · EF0 · 2 events
- Damaging Winds in Pennsylvania, March 31, 2022$32,000 · 50 kt wind · 8 events
- Tornado and Hail in Pennsylvania, March 31, 2022EF1 · 7 events
- Hail and Damaging Winds in Maryland, March 31, 2022$20,000 · 1 in hail · 10 events
- Winter Weather in Wisconsin, March 31, 202218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015408.